Saturday, June 27, 2009

Life moves on...

I apologize for the large break between posts. Things have been a little hectic around my house, for multiple reasons that I won't be going into yet.

The one thing I will blog about for awhile is my new found sense of well-being.

Due to various circumstances I decided to stop taking my Effexor XR depression and anxiety medicine and go a more herbal route. One thing I want to make very clear is that my husband has been keeping a VERY close eye on me. I didn't just go into this blindly. I knew I would have some pretty serious withdrawals, and he has had the time to take care of me. I DO NOT recommend doing what I did unless you have some incredible support behind you! I stopped taking the Effexor cold-turkey and started taking an herb called Valerian Root. I have had enough therapy and have dealt with my depression for long enough that I have found some pretty effective ways of dealing with it. It is my anxiety issues that just kind of sneak up on me. The Valerian Root is an excellent tool to help me with that. I've been off the meds for almost three weeks, and I am really feeling good.

Two weeks ago was a completely different story!

I did some research into Effexor XR and it's side effects and realized that the medicine could be the cause of most of my physical problems. From my lack of appetite to my sleeping problems, they were all listed as possible side effects. Those and quite a few more. None of my health care professionals ever told me that so many of my problems could be caused by the medication, and the little insert that came with my prescription said that the side effects were rare. I don't know why I didn't put it together sooner. Maybe it was because I started feeling so much better when I first started taking the Effexor that I didn't notice the side effects, or it could be that the effects got gradually worse as I was put on a stronger and stronger dose.

I stopped the Effexor and the next day I started the withdrawals. I knew it was going to happen, any time I missed a dose of my meds I would feel it within 24 hours. I had a really hard time, especially with motion sickness and nausea. Just turning my head would make me incredibly dizzy, and the slightest offensive odor would send me gagging to the bathroom. On top of that I had 'Brain Buzzes' every couple of minutes. A Brain Buzz was essentially my brain trying to reboot itself without the medicine.

I was in pretty bad shape for about two weeks. I was pretty messed up. I am still having a few problems, mostly with mood swings, but I am overall feeling much better. The first thing I noticed was my appetite returned. Within 36 hours of stopping the medicine I was VERY hungry. I ate more in the first three days after I stopped the meds than I had in the previous three weeks. That is not an exaggeration. I would have thought that when I went to my doctor and had lost so much weight that she would have maybe considered that the Effexor was interfering with my appetite. Unfortunately, I think that since I had a different doctor give me the initial prescription she didn't think of it.

Just eating regularly has made me feel human again. It is almost weird to feel hungry again, but it is wonderful to actually want to eat instead of choking down every meal.

The other thing that I have noticed now that the Antidepressant Discontinuation Syndrome is gone is that I am in a better mood more of the time. I think the Effexor kept me from the low depression, but it also seems to have kept me from the good moods too. I feel happier as a rule off the meds than I did on them. The depressed moods are much worse of course, but as I said earlier, I am pretty good at working through those. I was still getting depressed on the meds, and I was actually considering asking about being put on a higher dose or another medicine in addition to the Effexor. I decided instead to try a more 'natural' approach instead of more chemicals.

The medical community doesn't call it Antidepressant Withdrawal Syndrome anymore. Apparently 'withdrawals' only happen with addictive drugs. Although I think I was pretty addicted to the Effexor, the actual definition of addiction puts it a little differently. Splitting hairs if you ask me.

So, overall, I am feeling so much better. I am dealing with deeper bouts of depression than I was, but my mood has mostly improved. I am eating well again, and as a result I have tons more energy. With all that energy I am actually getting my housework done, and that is making everyone happier! I'm still bursting into tears at sappy commercials, and I have to work harder to control my temper. Oh yeah, and I've been having really weird and vivid dreams. But even that stuff has gotten better every day.

We are planning a trip to Phoenix to visit my family next week. It is going to be so nice to interact with them without the fuzz of the medication in the way!

1 comment:

Kim said...

Wow, good for you Heather! It's so hard going through withdrawls after taking any medication that alters chemicals in your body. I have never been on Effexor and I can't even imagine what you're going through, but at least you have a wonderful support system to keep your on your feet!

If you ever need anything, just holler :-)